Alert archive / Wyoming / Winter Weather Advisories in 2018
Winter Weather Advisory 21, NWS Riverton, WY
NWS Riverton, WY issued this winter weather advisory at Apr 11, 2018, 12:43 PM MDT for 9 counties in Wyoming. It took effect at Apr 12, 2018, 12:00 AM MDT. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2018, 12:43 PM MDT (18:43 UTC)
- In effect from
- Apr 12, 2018, 12:00 AM MDT
- Expired
- Apr 13, 2018, 9:13 AM MDT
- In force
- 33 hr
- Issued by
- NWS Riverton, WY
Counties Big Horn County, WY, Fremont County, WY, Johnson County, WY, Lincoln County, WY, Natrona County, WY, Park County, WY, Sublette County, WY, Teton County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 57 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2239 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this winter weather advisory went out at Apr 11, 1:52 AM MDT, 10 hours 51 minutes earlier.
Area forecast discussion, Apr 11, 1:52 AM MDT, 10 hours 51 minutes before
Area Forecast Discussion National Weather Service Riverton WY 152 AM MDT Wed Apr 11 2018 .SHORT TERM...Wednesday through Friday night The day will start with some snow across the western mountains that will gradually taper off through the morning hours. A couple of stray showers may work into the lower elevations East of the Divide this morning, but these would be few and far between. All in all, most areas should be mainly dry and mild with intervals of clouds and sun with a few showers across the northwestern mountains. It will be breezier to windy in more locations today, but high winds are not expected. However, it will be noticeable for many locations. These winds should decouple after the sun goes down. More active weather then return from tonight through Friday. From here on out, we will split the discussion into West and East of Divide. West of the Divide...A more potent Pacific system will move into the area tonight, especially after midnight. At this point, the heaviest precipitation looks to be after midnight with the best warm advection and jet dynamics moving into the area. It will likely be all snow in the mountains, but a mix in the lower elevations. As for the highlights, they look borderline at this time for warnings. We will continue the watches for now, but at this time we would lean more toward advisories than warnings for most areas. Into Thursday, the pattern does not look tremendously favorable for heavy snow in the area. The exception would be in any banding can set up, but this is hard to pinpoint. In addition, with the mid April sun angle, much of what snow falls during the day Thursday would melt on roads, especially in the valleys where temperatures are expected to be above freezing much of the time. Any steadier snow would taper off later Thursday night, with only a few leftover showers for Friday with dry weather returning Friday night. Temperatures will be cool. However, with the longer April days and the Pacific origin of the air mass, temperatures will not be too cold. East of the Divide and Sweetwater County...Here the forecast gets a bit more complicated. Today looks to be the quietest day. The main problem today will be wind as the pressure gradient tightens across the area with the approach of the Pacific system. It does not look like high wind, but it will be breezy to windy in many areas. Most areas should be rather warm as well. Tonight is where the pulling of hair, mashing of teeth and pounding of fists begins. This mainly concerns the winter storm watch across northern areas. The most recent run of the models have backed off of the QPF significantly across much of the area, and even the European, which continues to be the wettest model, has much less. Thursday looks like few problems though, since most areas should remain warm enough for all snow except for the Big Horn mountains, where the watch looks justified. In addition, Johnson County, especially the northern portions, could see some rather nasty travel conditions later Thursday night into Friday where some moisture could wrap around the developing surface low as it moves into the plains to bring some decent snow. Natrona County is not out of the woods as well although with slightly warmer temperatures and less wind it may not be quite as bad. The main area of concern is the Big Horn Basin, where we cut snowfall amounts quite a bit. The X factor will be winds, which could turn out to the main story. Combined with the snow later Thursday night, it could get nasty for a while, especially across northern areas. However, amounts look more like advisory then warning, and even there a high wind warning may be more appropriate. For now, we will keep the watch up in case the models flip-flop, but confidence in the watch is low. However, we move onto the main concern, which is the strong to high wind. As the lee cyclogenesis occurs in Colorado and the low lifts into the plains, the pressure gradient will tighten significantly across the state. Some models show as much as a 19 mb gradient by Friday morning. The result will be some strong to likely high winds. At this time, on Thursday the strongest winds would be areas favored by southwest flow ahead of the system, mainly from Casper to Rock Springs. Areas like Lander could also likely see high winds in this situation. Then following the frontal passage, attention turns to areas favored by north to northwest flow and strong cold advection. This means strong to high winds possible for places like the Big Horn Basin and Johnson County. The models have backed off the very high winds from yesterday, but have come into better agreement that those aforementioned high winds will be possible in those areas. Even an area like the Wind River Basin as well as Sweetwater County will likely see strong winds continue into Friday as well. As a result, we think that a high wind warning could be more appropriate for the portions of the Big Horn Basin than any winter highlights. We will let future shifts make the final decision however. These winds and snow should begin to end Friday afternoon as low moves into the Plains states. Snow should come to an end by Friday evening as high pressure builds into the area. .LONG TERM...Saturday through Wednesday Ridge builds in over the weekend for a significant warmup with dry conds. A few flurries could still occur over the nw mtns Saturday but that's about it. Highs will still be somewhat cool for mid April on Saturday with most highs in the 40s across the lower elevations with a few lower 50s possible across the central basins. Sunday however, should recover nicely with highs in the 50s to possibly near 60 east of the divide with mid 40s to lower 50s west. The warmup is short lived however as the next trough approaches the far west Monday with a strong cold front sweeping east across the area during later Monday into Monday night. The GFS is on the fast side of guidance and probably too fast if the trough is stronger like I suspect. Strong sw wind will occur ahead of it Monday shifting to the w-nw behind it and continuing into Tuesday. General model consensus is an open wave quick hitting system but with the GFS 5- wave showing a mean longwave trough developing across the inter-mountain west, this system could end up stronger than the models currently indicate (and thus the preference for the slower model solutions). For now, certainly a round of snow out west Monday into Monday night and across the I80 corridor with trough passage later Monday night into Tuesday. Unstable nw flow will keep snow going out Tuesday with a windy, cool day east of the divide. Shortwave ridge tries to build back in Wednesday for a dry day with a modest warmup. && .AVIATION...12Z Issuance East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes VFR conditions are expected through 06Z Thursday with some LLWS especially at terminals on the lee side of mountain ranges through about 15Z this morning. Otherwise, considerable mid-high level cloudiness early this morning is expected to thin out this morning, before quickly returning this afternoon and lasting through Wednesday night. Windy west to southwest wind will be observed across Natrona and Fremont Counties, while a wind shift will occur across parts of the Bighorn Basin and Johnson County shifting winds northerly for awhile. However this boundary is expected to wash out with breezy westerly winds returning to the Cody Foothills by mid- late afternoon. Tonight winds are expected to become more east to southeast as a surface low develops across Utah/southwest Wyoming. After 06Z, ceilings will begin to lower with some rain showers possibly breaking out over northern Wyoming. However kept VFR ceilings for now, but later shifts might need to lower ceilings to MVFR especially over the north. West of the Divide...KBPI/KJAC/KPNA/KRKS Routes The first wave of mountain snow/valley rain with MVFR ceilings over the west should be exiting most of the area between 12Z and 15Z. Improving conditions are expected after 15Z with ceilings at terminals lifting to VFR, albeit low VFR. However mountain snow showers and associated MVFR/IFR conditions could continue at times over the northwestern mountains. Windy westerly winds will occur at KRKS while breezy southerly winds will occur at KJAC today. Tonight, another round of valley rain/mountain snow showers are expected to break out ahead of a cold front. The best chance will occur after 06Z at the KJAC terminal. The rain looks to change to snow at the KJAC terminal right around 12Z Thursday. Please see the Aviation Weather Center for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Mainly dry conditions will continue East of the Divide along with breezy to windy conditions. Although critical fire weather is not expected, elevated fire behavior will be possible across Natrona County where fuels are now critical. Rain and snow showers will continue at times across the west. A front will approach the area from Thursday and bring rain and snow to much of the area. Strong winds will be possible across much of the area East of the Divide, although higher relative humidity should reduce fire conditions. Mixing and smoke dispersal will range from good to excellent. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late tonight through late Thursday night for WYZ001-002-012. Winter Storm Watch from Thursday evening through Friday morning for WYZ003>007. Winter Storm Watch from Thursday evening through Friday afternoon for WYZ010-011. Winter Storm Watch from Thursday afternoon through Friday afternoon for WYZ008-009. && SHORT TERM...Hattings LONG TERM...Skrbac AVIATION...Murrell FIRE WEATHER...Hattings
Hazardous weather outlook, Apr 11, 1:53 AM MDT, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 153 AM MDT Wed Apr 11 2018 WYZ001>020-022>030-121200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 153 AM MDT Wed Apr 11 2018 ...Winter Storm Watches for northern Wyoming late tonight through Friday morning... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Occasional snow in the west this morning. Snow spreading back into western Wyoming later tonight. Elevated fire conditions this afternoon in Natrona County. Strong winds possible across portions of central and southern Wyoming. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday through Friday...Snow in the mountains, rain changing to snow in the lower elevations Thursday night with occasional snow continuing east of the divide Friday, especially eastern sections. Very strong wind likely in many areas from Thursday afternoon into Friday. Possible blizzard conditions in Johnson County Thursday night and Friday. Please see forecasts for details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow amounts, and wind gusts over 50 mph.
In the hours before
Special weather statement, Apr 11, 7:19 AM MDT, 5 hours 24 minutes before
Special Weather Statement National Weather Service Riverton WY 719 AM MDT Wed Apr 11 2018 WYZ020-120000- Natrona County Lower Elevations- Including the city of Casper 719 AM MDT Wed Apr 11 2018 ...Elevated fire weather this afternoon... A combination of a gusty southwest wind, relative humidity falling into the upper teens and dry fuels will lead to elevated fire weather conditions this afternoon. Any outdoor burning is discouraged today due to these conditions.
Special weather statement, Apr 11, 11:32 AM MDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Riverton WY 1132 AM MDT Wed Apr 11 2018 WYZ017>019-120000- Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Including the cities of Riverton, Shoshoni, Lander, and Jeffrey City 1132 AM MDT Wed Apr 11 2018 ...Gusty West Winds Today... West winds gusting 35 to 50 mph today will continue into early evening. The winds combined with low relative humidly should discourage burning activities today.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 12:43 PM MDT | Winter Storm Warning | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 36 hr |
| Apr 11, 12:56 PM MDT | High Wind Watch | RIW | Fremont, Natrona, Sweetwater | 13 hr |
Nearby
Winter Weather Advisories in Wyoming, 2018Every winter weather advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.